Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 1, NWS Jackson, KY

January 18, 202314 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Jan 18, 2023, 3:04 PM EST for 14 counties in Kentucky. It took effect at Jan 19, 2023, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 3:04 PM EST (20:04 UTC)
In effect from
Jan 19, 2023, 12:00 PM EST
Expired
Jan 19, 2023, 7:00 PM EST
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS73 KJKL 182004
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
304 PM EST Wed Jan 18 2023

KYZ044-050>052-058>060-068-069-079-080-083>085-190615-
/O.NEW.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
304 PM EST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM EST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...From noon to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DJ
4 follow-up statements
908 
WWUS73 KJKL 190423
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1123 PM EST Wed Jan 18 2023

KYZ044-050>052-058>060-068-069-079-080-083>085-191100-
/O.CON.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
1123 PM EST Wed Jan 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EST
THURSDAY...

* WHAT...Southwest winds of 15 to 25 mph with gusts up to 40 mph 
  are expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...From noon to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DJ/GEOGERIAN
870 
WWUS73 KJKL 190825 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
325 AM EST Thu Jan 19 2023

KYZ044-050>052-058>060-068-069-079-080-083>085-192200-
/O.CON.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
325 AM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EST
THIS EVENING...

* WHAT...Southwest winds of 15 to 25 mph with gusts up to 40 mph 
  are expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...From noon to 7 PM EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DJ/GREIF
794 
WWUS73 KJKL 192107
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
407 PM EST Thu Jan 19 2023

KYZ044-050>052-058>060-068-069-079-080-083>085-200000-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-230120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
407 PM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds of 15 to 25 mph with gusts around 40 mph
  are expected.

* WHERE...The wind advisory is for portions of east central, 
  south central and southeast Kentucky.

* WHEN...The wind advisory is in effect until 7 PM EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. Weak
  tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

HAL
519 
WWUS73 KJKL 200000
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
700 PM EST Thu Jan 19 2023

KYZ044-050>052-058>060-068-069-079-080-083>085-200100-
/O.EXP.KJKL.WI.Y.0001.000000T0000Z-230120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
700 PM EST Thu Jan 19 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

While a few wind gusts of between 30 and 40 mph may occur over the
next hour, higher gusts of near or greater than 40 mph have 
diminished across the area. Therefore, the Wind Advisory will be 
allowed to expire at 7 PM. 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 18, 12:52 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 18, 12:52 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1252 PM EST Wed Jan 18 2023

.UPDATE...
Issued at 1252 PM EST WED JAN 18 2023

Another minor update to take out the fog from the ZFP, but
otherwise only minor changes made to incorporate the latest obs
and trends.

UPDATE Issued at 954 AM EST WED JAN 18 2023

We continue to see some patchy dense fog in parts of the far
southeast this morning and sporadic instances in other parts of
eastern Kentucky. Given the more patchy nature will allow the SPS
to expire. Outside this very minor update, with increasing clouds
and some warming through the afternoon expected.

UPDATE Issued at 645 AM EST WED JAN 18 2023

The fog is lightening up for most spots as thicker clouds have
moved overhead. Have updated the forecast to raise visibilities
outside of Bell and Harlan counties. Did also include the latest
obs and trends for the T/Td/Sky grids with this update. These
adjusted grids have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Thursday)
Issued at 505 AM EST WED JAN 18 2023

Key Messages:

1. Warm weather through Thursday afternoon.

2. A front will bring showers and a chance of thunderstorms to the
area this evening through Thursday morning. Gusty winds to 40 mph
will be possible overnight with the convection and also Thursday
as drier air moves into this part of the state.

09Z sfc analysis shows a weak area of high pressure moving through
Kentucky ahead of the next weather system. This has temporarily
cleared the skies and allowed for decent radiational cooling. As a
result, a moderate ridge to valley temperature split has set up
along with areas of mainly valley fog. Some of this fog has become
dense, particularly in Bell and Harlan counties. Temperatures,
meanwhile, are running from near freezing in the most sheltered
valleys to the mid 40s on the ridges. Amid generally light and
variable winds, dewpoints are in the mid and upper 30s north with
low and mid 40s south. An SPS is in effect through 9 am for the
southeast parts of the area to address the low visibility concerns
in fog.

The models are still in good agreement aloft through the short
term portion of the forecast. They all depict ridging over eastern
Kentucky weakening and sliding east today and tonight. This occurs
in the face of a deepening closed trough that will roll from the
Central Plains this morning and into the Upper Midwest by late
tonight. As this large trough further expands on Thursday, height
falls will descend into Kentucky from the northwest with mid level
energy streaming overhead from the west southwest. Given the small
model spread have again favored the blended NBM as the starting
point to the grids with little adjustment needed.

Sensible weather will feature a warm couple of days as a large
weather system moves out of the Plains and into our region. This
will prompt southerly winds to bring in a warmer and more moist
air mass today through tonight. Highs will be in the 60s today but
not fall off too much tonight as south winds strengthen through
the night. The system's large occluded front will sweep into this
part of Kentucky later this evening with a fairly large band of
showers and potential thunderstorms passing through the JKL CWA
tonight and early Thursday. The best instability with this leading
boundary will be fading out as the showers push deeper into
eastern Kentucky. However, gusty winds will continue to be a
threat accompanying any of the more robust showers of the front.
While these showers move east on Thursday morning, gusty southwest
winds will continue to be a concern through the day in the larger
system's warm sector and the deep mixing that will allow. For
this reason we could see a need for a wind advisory Thursday
afternoon - ahead of the main surge of colder air with this sfc
low. The lag in this colder air mass will allow temperatures to
again likely top out in the 60s on Thursday - breezy through it
will be.

The main adjustments to the NBM starting point were to favor the
25 percent NBM wind gusts tonight and Thursday as the grids came
in too aggressive. As for PoPs, did also incorporate the CAMs
ideas for progressing the highest PoPs through the area tonight
into Thursday morning.

.LONG TERM...(Thursday night through Tuesday)
Issued at 428 AM EST WED JAN 18 2023

Key Messages:

1. Drier weather returns for Friday and Saturday along with near
normal temperatures.

2. Next storm system brings precipitation for the second half of
the weekend going into early next week; air mass could be cold
enough for snow to mix in, particularly over the higher
elevations as the system departs.

3. Another storm system arrives just beyond the end of the extended
period with the next chances for measurable snowfall and a
potential pattern change to more persistent chilly temperatures.

The 00z model suite analysis shows an ~530 dam low centered
near/over Lake Michigan while its attendant ~997 mb surface low
will be centered just to the east near/over Lower Michigan on
Thursday evening. A secondary cold front extends southward from
the low to directly across Central Kentucky. Shortwave ridging is
found in the lee of the Rockies from the Texas Panhandle to
Central Montana. Another ~545 dam low is spinning over the
Intermountain West. Well north of this low, shortwave troughing
extends from Northwest Territories down into Alberta. A third
trough over the northern Pacific/Aleutians may be the system to
herald a colder weather pattern around and just beyond the end of
the extended period.

The secondary cold front will push through eastern Kentucky on
Thursday evening with little more than sprinkles or a brief light
rain shower at some locations. Behind the front, low-level
moisture will linger in the westerly flow CAA regime Thursday
night and Friday, keeping the chance for sprinkles and flurries
over much of the Coalfields into early Friday morning. Sunshine
should eventually prevail though by later in the day as high
pressure ridging builds across the Ohio Valley region. This
promises to set the stage for a clear, calm and chilly Friday
night.

The second closed low, over the Intermountain West at the start of
the period, will eject onto the Southern Plains on Saturday and
begins to phase with the northern stream energy dropping southeast
from Alberta. This will support the formation of a double-
barreled low over the Southern Plains/Northwest Gulf on Saturday
which will then straddle the Appalachian spine as it lifts
northeast on Sunday. One of the low centers will lift along the
western slopes of the Appalachians while the other low center
tracks to the east. It is difficult to say which low will be
stronger as the system passes -- the models offer opposing
solutions. Generally though, a stronger low east of the
Appalachians should favor cooler temperatures and perhaps a better
chance at some minor snowfall outside of the highest elevations.

The quick-moving pattern will allow us to dry out again on Monday as
high pressure passes over the Ohio Valley ahead of the North
Pacific system which approaches mid-week. While a majority of the
model solutions show mostly rain, possibly soaking, with this
system, a small but notable number of the ensembles show a more
interesting setup with the potential for accumulating snow.
This will certainly be a system to watch over the next several
days.

Temperatures will generally run near seasonal norms with highs in
the 40s and lows primarily in the 30s, except for mostly 20s on
Friday and Monday nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1223 PM EST WED JAN 18 2023

We are beginning the TAF cycle VFR and this will remain the story
for most through the first 12 hours. After 06z, we will see a line
of showers push toward the area. This will lead to a period of
MVFR cigs and possibly vis restrictions. The winds will remain
out of the east and southeast through the first 12 hours at around
5 to 10 knots or less. After 06z, the previously mentioned
showers and a cold front will help to mix down stronger gusts of
25 to 30 knots, and this will continue to be the story even as dry
slotting pushes east early on Thursday. This all as winds shift
from southeast to southwest by Thursday afternoon. Did keep a
mention of LLWS early in the evening before we begin seeing more
turbulent mixing through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...GREIF
LONG TERM...GEERTSON
AVIATION...DJ
Hazardous weather outlook, Jan 18, 10:05 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1005 AM EST Wed Jan 18 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191515-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1005 AM EST Wed Jan 18 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms for locations generally
west of I-75 tonight where gusts up to 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of gusty thunderstorms early Thursday
morning mainly west of I-75.

During the day Thursday, gusty winds are expected area-wide,
probably gusting into the 30 to 40 mph range out of the southwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/GEERTSON/DJ

Nearby

Wind Advisories in Kentucky, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.